Alert archive / Colorado / Tornado Warnings in 2008

Tornado Warning 17, NWS Denver/Boulder, CO

June 1, 2008Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jun 1, 2008, 7:25 PM MDT for Sedgwick County, Colorado. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2008, 7:25 PM MDT (01:25 UTC)
Expired
Jun 1, 2008, 8:15 PM MDT
In force
50 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Sedgwick County, CO

The radar

The North Platte radar (KLNX), 180 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 8:00 PM MDTHAIL 0.885 Se Julesburg, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1981 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOU 020125
TORBOU
COC115-020215-
/O.NEW.KBOU.TO.W.0017.080602T0125Z-080602T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
725 PM MDT SUN JUN 1 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN SEDGWICK COUNTY IN NORTHEAST COLORADO

* UNTIL 815 PM MDT

* AT 724 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES NORTH OF
  JULESBURG. THIS STORM WAS MOVING SOUTHEAST AT 29 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SIXTEEN-MILE CORNER...OVID AND JULESBURG.

THIS STORM HAS A HISTORY OF PRODUCING A TORNADO EARLIER THIS 
AFTERNOON.  THE STORM ALSO PRODUCED 3 INCH DIAMETER HAIL AS IT MOVED 
OVER THE NEBRASKA PANHANDLE.  AS THE STORM MOVES OVER SEDGWICK 
COUNTY...IT WILL PRODUCE GOLFBALL SIZED HAIL...HEAVY RAINS AND GUSTY 
WINDS. 

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN
THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.

LAT...LON 4100 10223 4100 10207 4076 10207 4076 10240
      4101 10242 4101 10241 4101 10223
TIME...MOT...LOC 0124Z 319DEG 25KT 4109 10229

$$

DANKERS
2 follow-up statements
000 
WWUS55 KBOU 020152
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
752 PM MDT MON JUN 1 2008

COC115-020215-
/O.CON.KBOU.TO.W.0017.000000T0000Z-080602T0215Z/
SEDGWICK CO-
752 PM MDT MON JUN 1 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR EASTERN
SEDGWICK COUNTY...

AT 748 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED 5 MILES EAST OF JULESBURG. THIS STORM WAS MOVING
SOUTHEAST AT 29 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SIXTEEN-MILE CORNER...OVID AND JULESBURG.

AT 739 PM MDT...A FUNNEL CLOUD WAS REPORTED AT THE I-76/I-80 
INTERCHANGE ON THE COLORADO STATELINE.  

THE THUNDERSTORM WILL BE MOVING OVER JULESBURG THROUGH 815 PM MDT.  
THE STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO GOLFBALL 
SIZE...DAMAGING WINDS AND HEAVY RAINS.  

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4100 10223 4100 10207 4076 10207 4076 10240
      4101 10242 4101 10241 4101 10223
TIME...MOT...LOC 0148Z 319DEG 25KT 4096 10215

$$

DANKERS
000 
WWUS55 KBOU 020215
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
815 PM MDT MON JUN 1 2008

COC115-020223-
/O.EXP.KBOU.TO.W.0017.000000T0000Z-080602T0215Z/
SEDGWICK CO-
815 PM MDT MON JUN 1 2008

...THE TORNADO WARNING FOR EASTERN SEDGWICK COUNTY WILL EXPIRE AT 815
PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

AT 810 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STORM WAS MOVING INTO NEBRASKA.  A SPOTTER IN PHILLIPS 
COUNTY REPORTED A LARGE WALL CLOUD ASSOCIATED WITH THE STORM...BUT 
NO FUNNEL CLOUD.  HAIL UP TO THE SIZE OF QUARTERS WAS REPORTED FROM 
THE WESTERN EDGE OF THE STORM AS IT MOVED SOUTHEAST OF JULESBURG.  
THE STORM WILL CONTINUE PRODUCING HEAVY RAIN OVER EASTERN SEDGWICK 
COUNTY THROUGH 830 PM MDT. 

LAT...LON 4100 10223 4100 10207 4076 10207 4076 10240
      4101 10242 4101 10241 4101 10223
TIME...MOT...LOC 0213Z 319DEG 25KT 4083 10200

$$

DANKERS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 1, 3:16 PM MDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 1, 3:16 PM MDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
316 PM MDT SUN JUN 01 2008

.SHORT TERM...DEW POINTS DROPPING A BIT ACROSS THE URBAN CORRIDOR
WITH THE SOUTHEASTERLY BOUNDARY LAYER FLOW.  THEY ARE STILL IN THE
40S F HOWEVER.  JET ASSOCIATED CIRRUS SEEM TO BE RETARDING CUMULUS
DEVELOPMENT ACROSS MOST OF THE FORECAST AREA AT THIS TIME.  LAPS
DATA IS SHOWING THE CIN SLOWLY DECREASING BUT STILL AROUND IN MANY
AREAS.  THE QG VERTICAL VELOCITY FIELDS KEEP UPWARD MOTION OVER THE
FORECAST AREA OVERNIGHT.  WITH THE MOISTURE...BOUNDARY LAYER
FLOW...AND SHEAR PROFILE IN MIND WILL LEAVE THE FIRST PERIODS GOING
FORECAST PRETTY MUCH IN TACT.  MAY KEEP THE PATCHY FOG ONLY FOR THE
MORE EASTERN ZONES OF THE PLAINS.  MODELS HAVE THE UPPER RIDGE AXIS
EAST OF THE FORECAST AREA AFTER 06Z TONIGHT. THE FLOW ALOFT ON
MONDAY IS SOUTHWESTERLY.  THERE IS WEAK UPWARD MOTION ON THE QG
VERTICAL VELOCITY FIELDS FOR MONDAY.  THE BOUNDARY LAYER FLOW IS
MOSTLY ALL DOWNSLOPING ON MONDAY.  THE FAR NORTHEAST CORNER STILL
HAS EASTERLY FLOW.  FOR MOISTURE...THE NAM HAS MOST OF THE FORECAST
AREA PRETTY DRY ON MONDAY.  DEW POINTS ARE MAINLY IN THE 30S
F...WITH THE FAR NORTHEAST CORNER IN THE LOWER 60S F.  BOTH MODELS
HAVE THE THETA-E AXIS ALONG AND EAST OF THE COLORADO BORDER ON
MONDAY.  THERE IS LITTLE CAPE FOR MOST OF THE FORECAST AREA...SAVE
THE NORTHEAST CORNER.  QPF IS QUITE SPARSE.  WILL LEAVE POPS OUT FOR
MUCH OF THE DAY IN MOST AREAS...JUST SOME MINOR POPS IN THE CORNER.
FOR TEMPERATURES...MONDAYS HIGHS ARE 0-1.5 C WARMER THAN CURRENT
READINGS.

.LONG TERM...SOME MOISTURE STILL ADVERTISED OVER THE NORTHEAST
CORNER OF THE STATE MONDAY NIGHT WHICH WILL KEEP THREAT OF
SHOWERS/STORMS IN THE FORECAST.  AT THIS TIME...LOOKS LIKE BEST
CHANCE WILL BE CONFINED TO THE NORTHEAST CORNER WHERE
MOISTURE/INSTABILITY IS HIGHER...BUT CANT TOTALLY RULE OUT AN
ISOLATED STORM IN/NEAR THE MOUNTAINS AND FRONT RANGE WITH OUTFLOW
BOUNDARY INTERACTION DURING THE COURSE OF THE EVENING.

ON TUESDAY...A WEAK UPPER LEVEL WAVE IS ADVERTISED TO CLIP THE AREA.
MOISTURE MAY STILL BE LIMITED...BUT A BIT BETTER THAN MONDAY AS LOW
LEVEL FLOW TURNS MORE NORTHEASTERLY.

BEST CHANCE OF SIGNIFICANT WEATHER IS STILL SHAPING UP FOR WEDNESDAY
AFTERNOON AND NIGHT AS UPPER LEVEL TROUGH MOVES INTO THE REGION.
SURFACE PRESSURE FALL SHOULD CENTER OVER SOUTHEAST COLORADO
RESULTING IN STRONGER EAST/SOUTHEAST FLOW.  THIS WILL SET THE STAGE
FOR HIGHER DEWPOINTS AND INSTABILITY...AND STRONGER WIND SHEAR AS
100+ KT UPPER LEVEL JET DIVES TOWARD THE 4 CORNERS AREA.  THIS WILL
ALSO INCREASE THE LARGE SCALE VERTICAL MOTION WITH SOME VERY
IMPRESSIVE Q-G VERTICAL VELOCITY NUMBERS CONSIDERING ITS JUNE.
CURRENT THINKING RIGHT NOW IS THAT MOST OF NORTHEAST COLORADO WILL
BE IN MOIST SECTOR AND JUST NORTH OF WARM FRONT/DRYLINE...ADDING TO
THE SEVERE WEATHER THREAT.  HAVE BUMPED UP POPS A BIT MORE FOR THE
WEDNESDAY AFTERNOON AND NIGHT PERIOD.

THURSDAYS PRECIP CHANCES WILL HINGE ON SPEED OF THE UPPER LEVEL
TROUGH.  BY THURSDAY NIGHT AND FRIDAY...THINGS SHOULD BE DRYING AND
STABILIZING WITH STRONG SUBSIDENCE MOVING IN BEHIND THE TROUGH
AXIS.  THIS WILL LEAD TO DRY AND WARMER CONDITIONS BY FRIDAY AND
SATURDAY.  WILL INCLUDE A SLIGHT CHANCE OF STORMS BY SUNDAY AS SOME
MOISTURE RETURNS UNDER SOUTHWEST FLOW ALOFT.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS.  A
THUNDERSTORM THIS EVENING COULD PRODUCE HAIL AND STRONG WIND GUSTS.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&
RJK/BARJENBRUCH
Hazardous weather outlook, Jun 1, 10:47 AM MDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1047 AM MDT SUN JUN 01 2008

COZ030>051-021200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1047 AM MDT SUN JUN 01 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER MOST OF THE
PLAINS.  THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
OVER THE FOOTHILLS.  SOME OF THE STORMS OVER THE PLAINS COULD BECOME
SEVERE WITH LARGE HAIL...WIND GUSTS AT OR ABOVE 60 MPH...AND EVEN A
FEW TORNADOES.  THE THUNDERSTORMS WILL CONTINUE WELL INTO THE LATER
EVENING HOURS OVER THE EASTERN HALF OF THE PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY THROUGH THURSDAY.  THE MAIN THREAT FOR ORGANIZED SEVERE WEATHER
WILL OCCUR WEDNESDAY AND WEDNESDAY NIGHT AS AN UPPER LEVEL STORM
SYSTEM MOVES TOWARD COLORADO AND AMPLE LOW LEVEL MOISTURE SPREADS
BACK ACROSS THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER ALL THE PLAINS.

RJK/BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 9:33 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln42 min
Jun 1, 10:34 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln17 min

Nearby

Tornado Warnings in Colorado, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.